Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
    Users Online: 379
Home Print this page Email this page Small font size Default font size Increase font size


 
 Table of Contents  
LETTER TO EDITOR
Year : 2020  |  Volume : 9  |  Issue : 3  |  Page : 264-265

The challenge of concurrent thrombosis and hemorrhage in catastrophic antiphospholipid syndrome


Department of Medicine, King Faisal Specialist Hospital and Research Centre, Riyadh, Saudi Arabia

Date of Submission26-Jul-2020
Date of Acceptance06-Oct-2020
Date of Web Publication04-Dec-2020

Correspondence Address:
Muneerah M ALBugami
Department of Medicine, King Faisal Specialist Hospital and Research Centre, P.O. 3354, Riyadh 11211
Saudi Arabia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/sjhs.sjhs_173_20

Rights and Permissions

How to cite this article:
ALBugami MM. The challenge of concurrent thrombosis and hemorrhage in catastrophic antiphospholipid syndrome. Saudi J Health Sci 2020;9:264-5

How to cite this URL:
ALBugami MM. The challenge of concurrent thrombosis and hemorrhage in catastrophic antiphospholipid syndrome. Saudi J Health Sci [serial online] 2020 [cited 2021 Jan 15];9:264-5. Available from: https://www.saudijhealthsci.org/text.asp?2020/9/3/264/302447



To the Editor,

Catastrophic antiphospholipid syndrome (CAPS) is a rare life-threatening autoimmune disease. CAPS occurs in 1% of patients with antiphospholipid syndrome, and it is associated with a high mortality (50%).[1],[2] It is characterized by disseminated intravascular thrombosis causing multiorgan failure due to positive antiphospholipid antibodies.[3]

We present the case of a 64-year-old male who had hypertension and diabetes. He had unprovoked left lower limb deep-venous thrombosis (DVT), which was treated with apixaban 5 mg twice daily. One week later, he had acute renal failure. His creatinine was 365 μmol/L (74.3–107) with normal electrolytes. His partial thromboplastin time was 139.7 s (60–70), prothrombin time was 26.2 s (11–13.5), and international normalized ratio was 2.4 (0.8–1.1). He had normal platelet count and hepatic profile. D-dimer was 3.6 μg/mL (<0.4 μg/mL) and fibrinogen was 9.2 g/l (1.5–4.5). The patient was treated with intravenous heparin (IH). He had a sudden onset of numbness and weakness of the upper and lower limbs with hypoxia and hypotension. He was intubated and started on mechanical ventilation, high-dose inotropic support, hemodialysis, and broad-spectrum antibiotics. All his septic workup were negative. Magnetic resonance imaging and magnetic resonance angiography brain showed multiple diffuse bilateral arterial infarctions. Echocardiography showed thrombosis at the mitral valve. Antiphospholipid antibodies and lupus anticoagulant came positive. He had primary CAPS involving the kidneys, brain, and heart in less than a week with lower-limb DVT. He was treated with intravenous immunoglobulin (IVIG), intravenous dexamethasone for 5 days, and then prednisone 60 mg daily with hydroxychloroquine. His platelets dropped to 40 (150,000–450,000/μL). Heparin-induced thrombocytopenia study was negative. He had pericardial effusion, and hemorrhagic pericardial fluid (350 mL) was removed. Bronchoscopy showed diffuse alveolar hemorrhage, which is the rarest pulmonary complication of CAPS with high mortality risk.[3] He had fast atrial fibrillation which was treated with amiodarone. He was on high-dose glucocorticoids, IVIG, rituximab, hemodialysis, and platelet transfusion, as needed. Due to the benefit of anticoagulation outweighing the bleeding risk, the patient was started on IH to keep the anti-Xa level between 0.3 and 0.7. The outcome was renal, hematological, and cardiopulmonary recovery over 8 weeks of management. He was off hemodialysis.

This rare case highlights the challenge to manage concurrent thrombosis and hemorrhage with profound thrombocytopenia in CAPS. Rapid early diagnosis and an aggressive therapy lead to complete recovery. Physicians need to recognize this syndrome in a patient presenting with multiorgan failure.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Madkaiker S. Catastrophic antiphospholipid syndrome – An unusual case report. Indian J Crit Care Med 2019;23:276-80.  Back to cited text no. 1
    
2.
Parsi M, Rai M, Swaab R. A rare case of catastrophic antiphospholipid antibody syndrome: A case report and review of traditional cardiovascular risk factors implicated in disease occurrence. Cureus 2020;12:e7221.  Back to cited text no. 2
    
3.
Loza G, Hallo C, Chiliquinga B, Hallo A. Alveolar hemorrhage, a rare and life-threatening complication of catastrophic antiphospholipid syndrome. Case Rep Rheumatol 2019;2019:3284258.  Back to cited text no. 3
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed198    
    Printed6    
    Emailed0    
    PDF Downloaded37    
    Comments [Add]    

Recommend this journal